Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

Request Permissions   Purchase Content 
 
 

 

Finite 2-groups with odd number of conjugacy classes


Authors: Andrei Jaikin-Zapirain and Joan Tent
Journal: Trans. Amer. Math. Soc.
MSC (2010): Primary 20D15; Secondary 20C15, 20E45, 20E18
DOI: https://doi.org/10.1090/tran/7067
Published electronically: December 27, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider finite 2-groups with odd number of real conjugacy classes. On one hand we show that if $ k$ is an odd natural number less than 24, then there are only finitely many finite $ 2$-groups with exactly $ k$ real conjugacy classes. On the other hand we construct infinitely many finite $ 2$-groups with exactly 25 real conjugacy classes. Both resuls are proven using pro-$ p$ techniques, and, in particular, we use the Kneser classification of semi-simple $ p$-adic algebraic groups.


References [Enhancements On Off] (What's this?)

  • [1] Nicolas Bourbaki, Lie groups and Lie algebras. Chapters 1-3, with translated from the French, reprint of the 1989 English translation, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 1998. MR 1728312
  • [2] Nicolas Bourbaki, Lie groups and Lie algebras. Chapters 7-9, with translated from the 1975 and 1982 French originals by Andrew Pressley, Elements of Mathematics (Berlin), Springer-Verlag, Berlin, 2005. MR 2109105
  • [3] J. D. Dixon, M. P. F. du Sautoy, A. Mann, and D. Segal, Analytic pro-$ p$ groups, 2nd ed., Cambridge Studies in Advanced Mathematics, vol. 61, Cambridge University Press, Cambridge, 1999. MR 1720368
  • [4] James E. Humphreys, Linear algebraic groups, Graduate Texts in Mathematics, No. 21, Springer-Verlag, New York-Heidelberg, 1975. MR 0396773
  • [5] I. Martin Isaacs, Character theory of finite groups, Pure and Applied Mathematics, No. 69, Academic Press [Harcourt Brace Jovanovich, Publishers], New York-London, 1976. MR 0460423
  • [6] I. M. Isaacs, Gabriel Navarro, and Josu Sangroniz, $ p$-groups having few almost-rational irreducible characters, Israel J. Math. 189 (2012), 65-96. MR 2931388, https://doi.org/10.1007/s11856-011-0153-y
  • [7] Nathan Jacobson, Lie algebras, republication of the 1962 original, Dover Publications, Inc., New York, 1979. MR 559927
  • [8] G. Klaas, C. R. Leedham-Green, and W. Plesken, Linear pro-$ p$-groups of finite width, Lecture Notes in Mathematics, vol. 1674, Springer-Verlag, Berlin, 1997. MR 1483894
  • [9] Martin Kneser, Galois-Kohomologie halbeinfacher algebraischer Gruppen über $ {\mathfrak{p}}$-adischen Körpern. I, Math. Z. 88 (1965), 40-47 (German). MR 0174559, https://doi.org/10.1007/BF01112691
  • [10] Vladimir Platonov and Andrei Rapinchuk, Algebraic groups and number theory, Pure and Applied Mathematics, vol. 139, Academic Press, Inc., Boston, MA, 1994. Translated from the 1991 Russian original by Rachel Rowen. MR 1278263
  • [11] I. Reiner, Maximal orders, London Mathematical Society Monographs, No. 5, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], London-New York, 1975. MR 0393100
  • [12] Josu Sangroniz and Joan Tent, 2-groups with a fixed number of real conjugacy classes, J. Algebra 392 (2013), 42-51. MR 3085021, https://doi.org/10.1016/j.jalgebra.2013.05.031
  • [13] Jean-Pierre Serre, Local fields, Graduate Texts in Mathematics, vol. 67, Springer-Verlag, New York-Berlin, 1979. Translated from the French by Marvin Jay Greenberg. MR 554237
  • [14] Luis Ribes and Pavel Zalesskii, Profinite groups, 2nd ed., Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 40, Springer-Verlag, Berlin, 2010. MR 2599132
  • [15] Derek John Scott Robinson, A course in the theory of groups, Graduate Texts in Mathematics, vol. 80, Springer-Verlag, New York-Berlin, 1982. MR 648604
  • [16] Joseph J. Rotman, An introduction to the theory of groups, 4th ed., Graduate Texts in Mathematics, vol. 148, Springer-Verlag, New York, 1995. MR 1307623

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20D15, 20C15, 20E45, 20E18

Retrieve articles in all journals with MSC (2010): 20D15, 20C15, 20E45, 20E18


Additional Information

Andrei Jaikin-Zapirain
Affiliation: Departamento de Matemáticas, Universidad Autónoma de Madrid, and Instituto de Ciencias Matemáticas - CSIC, UAM, UCM, UC3M, 28049 Madrid, Spain
Email: andrei.jaikin@uam.es

Joan Tent
Affiliation: Departament d’Àlgebra, Universitat de València, 46100 Burjassot, València, Spain
Email: joan.tent@uv.es

DOI: https://doi.org/10.1090/tran/7067
Keywords: 2-groups, real classes, $p$-adic groups
Received by editor(s): October 1, 2015
Received by editor(s) in revised form: August 19, 2016
Published electronically: December 27, 2017
Additional Notes: This paper was partially supported by the grant MTM 2011-28229-C02-01 and MTM2014-53810-C2-01 of the Spanish MEyC and by the ICMAT Severo Ochoa project SEV-2011-0087
The second author was supported by PROMETEOII/2015/011
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society